I was recently told that my hair loss was most likely due to hormonal problems, and given meds, but that it should take months before improvement. My derm and endo both told me I had sebborheic dermatitis
as well. My problem now is, my hair has gotten much finer, and I'm afraid to use harsh shampoos. I've tried some natural solutions, and they work for a time, but then the sd comes back. I don't want to aggravate anything. I'm about 60 years old, but my hair is still very important to me. Any help, suggestions, would be so appreciated. I've researched so much, tried products, etc. Don't want to give up. Thanks for any and all help.
Have you had your ferritin checked in a CBC blood workup? Recommend that Ferritin should be 40 to halt hair loss (sustained for 3 mos) and 70+ for regrowth (also sustained). Some trichologists believe iron defiency can lead to high cortisol from the adrenals (converted to testosterone). Therefore female pattern hair loss can be triggered by that... Women can lose 15 mg of iron each menstrual cycle!! I'm taking Repliva and Blackstrap Molasses and noticed an immediate decrease in shed.
Suggest thyroid tests (TSH, T3, T4). Might want to take Brewer's yeast daily for the extensive minerals and amino acids it contains.
If you have high testosterone due to PCOS or from adrenal cortisol, spironolactone and the bcp may help too. I'm not sure of your age so can't suggest much more. There're books that suggest treatment regimens if it's menopause related. Good luck
You need to pay attention to your diet. Lack of proteins and vitamin B6 always aggravates hair fall. Plus the deodorant you use should be free of chemicals because many deodorants contain led and other chemicals which close the pores and the body is not able to get rid of toxins and these toxins in the system create acidity and weaken hair follicles. Plus there is a lotion ziravie that I use helps to accelerate hair growth but it is a a process first it calms the scalp, itching reduces, then with discipline use hair fall stops, within 3 weeks of use the hair roots strengthens and you start to see volume and silkiness
Last edited by ms_mod; 08-04-2008 at 04:24 PM.
Reason: Removed website address. Ms_Mod
I think you should get those blood tests done to determine if your hormones are out of whack. At the same time you might want to test iron (unlikely you're low), zinc, vit D.
Then you'd know what to supplement. A lot of women get AGA from "the change" and sometimes progesterone cream w/ phytoestrogens helps. It's available over the counter. (At 60 years old, the bcp is not a good fit!)
Oh! I almost forgot. If your testosterone tests high, but you don't have estrogen problems, you might want to ask your GYN or endo about anti-androgens like Spironolactone. It's one of the most commonly prescribed anti-androgen meds for women's hl and has been around a long time. My sheds are decreasing on it at 200 mg/day.
Menopause can bring on a lot of changes and a lot of women notice changes in their hair around that time. You ought to get a full test of all the hormones to see where you stand. The Trichologist i visited for my hair shedding said he see's a lot of women with extremely high testosterone levels. My hair shedding was to do with my thyroid situation.
With major hormone changes in life eg: puberty, pregnancy and menopause, thyroid conditions can occur. You ought to also get a full thyroid check up which should include your TSH, T3, T4 and Thyroid Antibodies. A lot of women do get thyroid problems with menopause and don't get tested for it. You can also lose hair from diabetes, which my mother in law is going through now.
Sometimes hair loss is only due to what is going on at the scalp area and not what is going on within your actual body. The problem is finding the right diagnosis and if you start treatment you need to give it time to work, then it takes time for hair to actually noticeably start growing.
THANKS again for your input. I have gone to a very well respected endocrinologist in New York, who told me my thyroid, iron, and related tests were fine. I'm being treated with 2 meds, which take months to kick in, and guess I'm nervous, because every time I wash my hair, it's some shedding, but mostly the texture seems to be getting more and more fragile. Everyone I've seen keeps telling me to use med shampoos, but tho they are good for the scalp, they wreak havoc on the hair. I just need a way to baby the hair I have, until hopefully I get some relief. It's amazing to me that tho I've mentioned this to every doctor I've seen, they have no product to recommend. I cut my hair quite a bit to reduce the stress on it, but I know I need to do more. Hope healthboards helps me again, there are so many people who take more time for you than a lot of the doctors do.
I've been told spiro can take anywhere from 3-6 mos to fully kick in. Everyone's different. One woman took a year and a half!! I'm 7 weeks in and am sure noticing a benefit to decreased sheds. Here's my regimen - I think spiro, iron, and the keta shampoo have been the best helping me:
1/08 - stress started TE which kicked off AGA. Shedding 20-50 per day. Nearly bald strip behind bangs, crown VERY thin.
6/08 - Began Spiro 200mg, Yaz (stopped 7/08),
7/08 started Camila minipill
E & Selenium, Calcium & Magnesium, Saw Palmetto 1000 mg/day, Zinc 100 mg, Adrenal regulating supplements (Relora, Ashwaganda) (slightly high T is from adrenals), NISIM shampoo & topical since 6/1/08, 3x/wk Keta shampoo, and Revivogen. Emu oil overnight. Added brewer's yeast for B vitamins and amino acids. Added Repliva and liquid iron due to suspected low iron (ferritin tested 29 in Feb'08 & suspect lower now from heavy cycles), L-Lysine (for iron absorption), will start viviscal on 8/15/08
Thanks again for the info. I definitely will try your suggestions. The only other thing I learned recently was that my calcium supplement with D should be D3. Oscal puts out a good product, but there are others as well. Everything helps. Again, thanks.
One more thing! Beware Synthroid as a thyroid treatment as it is known to CAUSE hair loss. Suggest looking into Armour instead if you are on this. (Not sure since you didn't mention your medication's names)